My brother is diagnosed paranoid schizophrenic. He has been in and out of prison and mental hospitals since he was 13. He was recently released from Warm springs and came to live with my mom, he has been doing great for the past several months, he came early last summer and all through this winter it has been great having my big brother around. He was having a problem with sleeping all the time and his mental health doctor kept promising to prescribe him something that they had him on while he was still in warm springs, however he never did. He became convinced that Ritalin would resolve his problem, his mental health doctor refused flat out to prescribe him Ritalin advising him that it was not a good idea and if my brother started taking it he would have to find himself another doctor, not I’m not sure this is exactly what is said as I have never had the opportunity to talk to his doctor this is just what he has told me and through conversations my mom has had. He recently convinced his regular doctor to prescribe him the Ritalin and since he has begun taking it things have turned for the worse. He is far more absent minded, the other day he was out watering the horses and he was carrying the water in buckets instead of using the garden hose and then when he was out there he just stopped and stared at the ground, he often pauses to think but I checked out the window about 20 minutes later and he was still rooted to that exact spot staring. Now am even more worried as he says that his hallucinations are getting worse and he has become convinced that they are demons of the devil, he will not recognize that they are just hallucinations and now he is starting to talk about how these demons are messing with his car and hurting our horses. He is getting more difficult to communicate with and is becoming increasingly despondent and irritable. I’m so worried that I am going to loose my big brother again. My mom already tried talking to him about how he is getting worse but he believes so strongly that the Ritalin will work he refuses to listen to the fact that he is getting worse. How do I convince him to stop taking the Ritalin or get him a new mental health doctor that will work with the sleeping all the time quickly and get him stable again?
There is no easy solution to this problem. Unfortunately, your brother, who is not thinking clearly, has decided the manner in which he wants to treat his illness and it is making his situation worse. Most likely because of his decision to take Ritalin, he is decompensating. Decompensation is a clinical term that essentially means that an individual is psychologically deteriorating. In addition, he is not receptive to anyone’s input. He was not willing to listen to his doctor or his family.
The signs and symptoms you have described are worrisome. He is having delusions. He believes that demons are attempting to harm the horses. Other troublesome symptoms include difficulty communicating, despondency and irritability. You have also described instances of what seem like staring spells or immobility. I’m not certain if this is related to the Ritalin or if it is indicative of catatonia. Individuals displaying catatonic behavior may remain motionless in an odd or rigid position sometimes for hours.
You asked about how you can convince your brother to stop taking the Ritalin and how to get a new doctor in an attempt to stabilize him. I’m not certain if that is possible. Since the episode seems to have already begun it may be difficult to stop it without emergency intervention from mental health professionals.
Given the situation, below are my recommendations for you.
Call his prescribing physician. HIPPA (privacy) laws may prevent his doctor from giving you specific information about his case but there is no law preventing you from calling and detailing your concerns. His prescribing physician needs to be aware of his current symptoms and your concerns. Also, his doctor may be unaware of his psychiatric history. You can and should provide that information.
My second recommendation is that you and your mother be vigilant. At this point it seems as though your brother is actively psychotic. He may still be in the early phase of a psychotic episode but I cannot tell with certainty because the nature of psychotic episodes can vary from individual to individual. Why should you be vigilant? Because individuals who are experiencing psychosis and paranoia may be at risk for harming themselves or others. For instance, if your brother believed that demons were attempting to harm him or the horses then he may do something to protect himself against the perceived threat that may endanger himself or the horses.
It’s also important to monitor whether he is caring for himself appropriately. Is he eating or drinking fluids? Is he bathing? If you see a change in this type of behavior then it may mean that he should be admitted to a hospital. In some states, individuals who are not able to care for themselves (eating, bathing, etc.) would be eligible for inpatient hospitalization.
Another complication in this matter is that it is unclear what has caused this psychotic episode. It may have been the Ritalin in combination with another drug. Maybe there was a negative drug interaction. Perhaps he takes the Ritalin on an irregular basis, not as prescribed (i.e. takes too much at once or doesn’t take it when supposed to). It may also be that he suddenly stopped taking the Ritalin and that has caused his symptoms. In some cases, an abrupt discontinuation of medication can cause a relapse. Those are some possible triggers for a relapse. There may be many others but at this point it’s too difficult to tell what exactly is causing your brother symptoms. All that you may be able to discern with any certainty at this time is that his behavior seems to indicate that a psychotic episode has begun and emergency intervention in the near future is likely going to be necessary.
As indicated above, vigilance is important at this time. If the decompensation continues then please strongly consider taking him to an emergency room or calling a local mental health crisis team. Be certain to call his prescribing physician and ask for his or her advice.
I wish that I could give you an easier answer about how to deal with this difficult situation. The fact is that dealing with schizophrenia and other related psychotic disorders can be very difficult, especially for the family. If you have any further questions, please do not hesitate to ask. Thank you for your question. I wish you and your family the best of luck.